Alert archive / Ohio / Lake Effect Snow Advisories in 2015

Lake Effect Snow Advisory 5, NWS Cleveland, OH

December 17, 2015Ashtabula County, Lake County, Ohio; Crawford County, Pennsylvania

NWS Cleveland, OH issued this lake effect snow advisory at Dec 17, 2015, 2:08 PM EST for Ashtabula County, Lake County, Ohio; Crawford County, Pennsylvania. It took effect at Dec 18, 2015, 4:00 PM EST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2015, 2:08 PM EST (19:08 UTC)
In effect from
Dec 18, 2015, 4:00 PM EST
Expired
Dec 19, 2015, 3:12 PM EST
In force
23 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Lake County, OH, Crawford County, PA

The radar

The Cleveland radar (KCLE), 104 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2015-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2015-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this lake effect snow advisory went out at Dec 17, 12:10 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Dec 17, 12:10 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1210 PM EST THU DEC 17 2015

.SYNOPSIS...
A COLD FRONT OVER THE AREA WILL MOVE OFF TO THE EAST BY
EARLY AFTERNOON THEN A SERIES OF REINFORCING COLD FRONTS WILL DROP
SOUTHEAST ACROSS THE AREA THROUGH SATURDAY MORNING. WEAK HIGH
PRESSURE WILL BUILD NORTH INTO OHIO BY SATURDAY EVENING THEN SHIFT
OFF THE VIRGINIA COAST SUNDAY. A LOW WILL MOVE OUT OF THE CENTRAL
PLAINS SUNDAY NIGHT AND ACROSS MICHIGAN MONDAY PULLING A TRAILING
COLD FRONT EAST THROUGH THE REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A FEW ADJUSTMENTS WITH THIS UPDATE. SHOWERS ARE MOVING TO THE
EAST QUICKLY AND MOVING OUT OF THE FORECAST AREA. I WILL DECREASE
THE POPS OVER THE EAST ENDING THE PRECIPITATION CHANCES BY EARLY
THIS AFTERNOON. STRONG COLD AIR ADVECTION OVER THE AREA THIS
AFTERNOON WILL MAKE IT DIFFICULT FOR TEMPERATURES TO RISE.
READINGS WILL MOST LIKELY HOLD NEAR CURRENT VALUES OR DROP
SLIGHTLY THIS AFTERNOON. I WILL MAKE A FEW ADJUSTMENTS TO
TEMPERATURES BASED ON THIS TREND.

PREVIOUS FORECAST DISCUSSION...
THE FIRST IN A SERIES OF COLD FRONTS THAT IS OVER THE CWA THIS
MORNING WILL MOVE EAST OF OUR NW PA COUNTIES BY 18Z TAKING THE
THREAT FOR RAIN EAST OUT OF THE AREA. HOWEVER...INCREASINGLY
COLDER TEMPS ALOFT MAY BEGIN TO SUPPORT SOME LAKE EFFECT LATE IN
THE DAY SO A FEW SHRA COULD LINGER NEAR ERIE INTO THIS EVENING.
TEMPS SHOULD BE NEARLY STEADY OR SLIGHTLY FALL...ESPECIALLY IN THE
EAST WHERE A WARMER START TO THE DAY WILL OCCUR.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
ANY LINGERING SHRA IN THE SNOWBELT MENTIONED ABOVE WILL QUICKLY
CHANGE TO SNOW SHOWERS THIS EVENING. THE AIRMASS STAYS FAIRLY DRY
UNTIL A REINFORCING COLD FRONT MOVES IN FRI AFTERNOON WITH DEEPER
MOISTURE AND EVEN COLDER TEMPS. EXPECT SNOW ACCUMULATION TO BE
LITTLE OR NONE THRU FRI MORNING THEN INCREASE FRI AFTERNOON INTO
FRI NIGHT AS LAKE EFFECT CONDITIONS BECOME FAVORABLE. FAVORABLE
CONDITIONS FOR LAKE EFFECT PEAK OUT FRI NIGHT INTO SAT MORNING
THEN START TO DECREASE SAT AFTERNOON AND SAT NIGHT...SO THINK SUN
HAS A GOOD CHANCE TO END UP BEING DRY...AT LEAST DURING THE DAY.
INITIAL GUESS IS FOR 4 TO 9 INCHES OF SNOW ACCUMULATION IN ERIE CO
PA FOR THE 24 HOURS FROM LATE FRI INTO SAT AFTERNOON WITH LESSER
AMOUNTS ACROSS THE REST OF THE SNOWBELT. AFTER COORDINATION WITH
BUF...HAVE AGREED TO PUT UP A LAKE EFFECT SNOW WATCH FOR LATE FRI
THRU EARLY SAT NIGHT.

THE NEXT SYSTEM RACES OUT OF THE CENTRAL PLAINS INTO LAKE MICHIGAN
SUN NIGHT WITH MOISTURE AND MEASURABLE PRECIP SHOWN BY THE MODELS
SPREADING EAST ACROSS MOST OF THE CWA BY DAYBREAK MON. WARM
ADVECTION IS STRONG ENOUGH LATE SUN AND SUN NIGHT TO KEEP TEMPS FROM
FALLING MUCH SUN NIGHT SO TEMPS WILL BE ABOVE FREEZING WHERE ANY
PRECIP OCCURS...SO EXPECT JUST RAIN.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THE MODELS ARE IN SOMEWHAT BETTER AGREEMENT ON THE PROGRESS OF
THE WEAK COLD FRONT ON MONDAY. STILL NOT SURE HOW FAR SOUTH AND
EAST THE FRONT WILL MAKE IT...BUT ALL OF THE MODELS SHOW THE FRONT
SNEAKING THROUGH THE FORECAST AREA ON MONDAY OR MONDAY EVENING.
THE TIMING IS STILL UNCERTAIN WITH THE GFS FASTEST AND THE OTHER
MODELS SLOWER. AND WILL ALLOW FOR A GENERIC CHANCE OF SHOWERS
THROUGH THE DAY INTO MONDAY NIGHT GIVEN THE RANGE OF POSSIBILITIES.

WE MAY FIND OURSELVES BETWEEN SYSTEMS ON TUESDAY UNTIL THE FRONT
COMES BACK NORTH AS A WARM FRONT. NOT SURE ABOUT THE TIMING YET AND
WILL KEEP A SMALL CHANCE OF SHOWERS TUESDAY. TEMPS ARE UNCERTAIN AS
WELL...IT WILL PROBABLY BE A LITTLE COOLER BEING ON THE COOL SIDE OF
THE FRONT BUT THE AIR MASS IS NOT COLD. THE FORECAST WILL BE A FEW
DEGREES COOLER THAN THE PREVIOUS FORECAST WITH HIGHS IN THE
MID/UPPER 40S TO AROUND 50. NOT BAD WEATHER TO GET THE LAST MINUTE
CHRISTMAS PREPARATIONS COMPLETED.

IT CERTAINLY WOULD SEEM THAT THE SHOWERS SHOULD BE BACK BY WEDNESDAY
AS THE FRONT COMES BACK NORTH AS A WARM FRONT. THE NEXT WEAK COLD
FRONT SEEMS DESTINED FOR CHRISTMAS EVE WITH A CONTINUED CHANCE FOR
SHOWERS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A COLD FRONT IS KEEPING MVFR CONDITIONS AT YNG/ERI THROUGH EARLY
AFTERNOON. THERE IS A NARROW CORRIDOR OF CLEAR SKIES BETWEEN THE
FRONT AND A LARGE AREA OF WRAP AROUND CLOUDS AS LOW PRESSURE
TRACKS EAST ACROSS ONTARIO. THIS CORRIDOR WILL BRING A FEW HOURS
OF VFR CONDITIONS TO CAK/YNG THOUGH LAKE ENHANCED CLOUDS WILL
PRECLUDE VFR CONDITIONS AT ERI. CEILINGS WITH THE WRAP AROUND LOW
LEVEL MOISTURE WILL KEEP MVFR MOST OF THE PERIOD. MODELS HINT
THAT CLOUDS MAY BEGIN CLEARING OVER WESTERN PORTIONS TOWARDS END
OF FORECAST PERIOD BUT THEY AREN'T HANDLING THE CLOUDS UPSTREAM
WELL SO HAVE KEPT MVFR PREDOMINANT THROUGHOUT ALL SITES. FRIDAY WEST
AND NORTHWEST WINDS WILL INCREASE TO AROUND 10 KNOTS WITH GUSTS
AROUND 20-25KT. SNOW CHANCES WILL MOVE IN LATE IN THE TAF PERIOD
IN TOL/ERI/CLE.

OUTLOOK...NON VFR NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA
THRU SAT NIGHT IN LAKE EFFECT SNOW SHOWERS. NON VFR AGAIN
POSSIBLE ON MONDAY.

&&

.MARINE...
THE WEAK COLD FRONT WILL CONTINUE TO MOVE EAST ACROSS LAKE ERIE
THIS MORNING. WITH A RELATIVELY DEEP SURFACE LOW CROSSING THE
NORTHERN LAKES...THERE SHOULD BE ENOUGH PRESSURE GRADIENT TO KEEP
A SOUTHWEST WIND PUSHING 20 KNOTS TODAY INTO TONIGHT WHICH IT TURN
SHOULD BE ENOUGH FOR SMALL CRAFT ADVISORY CRITERIA WAVES (4 FEET
OR MORE) OVER THE EAST TWO THIRDS OF THE LAKE.

THERE MAY BE A SHORT LULL IN THE WIND AND WAVES LATER TONIGHT INTO
FRIDAY MORNING BUT A SECONDARY COLD FRONT WILL PUSH ACROSS THE LAKE
LATER FRIDAY. STRONGER WEST WINDS WILL FOLLOW THE FRONT AND A SMALL
CRAFT ADVISORY WILL HAVE TO BE REISSUED OR EXTENDED ON FRIDAY. THE
STRONGER WINDS AND WAVES WILL PERSIST INTO SATURDAY...THEN LIGHTER
WINDS ARE EXPECTED JUST FOR A SHORT TIME SATURDAY NIGHT INTO SUNDAY
BEFORE THE SOUTH WIND INCREASES AHEAD OF THE NEXT COLD FRONT LATER
SUNDAY INTO MONDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...LAKE EFFECT SNOW WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR PAZ001-002.
MARINE...SMALL CRAFT ADVISORY UNTIL 3 AM EST FRIDAY FOR LEZ144>149.

&&

SYNOPSIS...ADAMS
NEAR TERM...GARNET
SHORT TERM...ADAMS
LONG TERM...KOSARIK
AVIATION...JAMISON
MARINE...KOSARIK
Hazardous weather outlook, Dec 17, 5:31 AM EST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
531 AM EST THU DEC 17 2015

LEZ061-142>149-162>169-OHZ003-006>011-017>023-027>033-036>038-047-
181045-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-MEDINA-
SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-
STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
531 AM EST THU DEC 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ012>014-089-PAZ003-181045-
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-CRAWFORD PA-
531 AM EST THU DEC 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LAKE EFFECT SNOW SHOWERS ARE LIKELY FRIDAY INTO SATURDAY NIGHT
ACROSS THE SNOWBELT WITH SOME ACCUMULATION EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ001-002-181045-
NORTHERN ERIE-SOUTHERN ERIE-
531 AM EST THU DEC 17 2015

...LAKE EFFECT SNOW WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 4:17 AM ESTSmall Craft AdvisoryCLE65 hr
Dec 17, 2:08 PM ESTLake Effect Snow WarningCLEAshtabula49 hr
Dec 17, 3:48 AM ESTLake Effect Snow WatchCLEErie10 hr

Nearby

Lake Effect Snow Advisories in Ohio, 2015Lake Effect Snow Advisories in Pennsylvania, 2015Every lake effect snow advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.